Alert archive / Hawaii / Gale Warnings in 2018
Gale Warning 1, NWS Honolulu, HI
NWS Honolulu, HI issued this gale warning at Jan 17, 2018, 3:32 AM HST. It took effect at Jan 17, 2018, 12:00 PM HST. It was in force for 39 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 17, 2018, 3:32 AM HST (13:32 UTC)
- In effect from
- Jan 17, 2018, 12:00 PM HST
- Expired
- Jan 19, 2018, 3:23 AM HST
- In force
- 39 hr
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
560 WHHW70 PHFO 171332 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 332 AM HST Wed Jan 17 2018 ...STRONG TRADE WINDS AND ELEVATED, ROUGH SEAS THROUGH THURSDAY NIGHT... .Trade winds will increase through tonight, while a large northwest swell will spread down across the state. This will maintain Small Craft Advisory conditions across all Hawaiian waters. In addition, gale conditions will develop over the windier waters adjacent to the Big Island and the islands of Maui County starting later today. PHZ119-121-180245- /O.EXT.PHFO.SC.Y.0001.000000T0000Z-180117T2200Z/ /O.UPG.PHFO.GL.A.0001.180117T1600Z-180119T1600Z/ /O.NEW.PHFO.GL.W.0001.180117T2200Z-180119T1600Z/ Maalaea Bay-Alenuihaha Channel- 332 AM HST Wed Jan 17 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY... ...GALE WARNING IN EFFECT FROM NOON TODAY TO 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a Gale Warning, which is in effect from noon today to 6 AM HST Friday. The Gale Watch is no longer in effect. * Winds and Seas...Northeast to east winds 25 to 35 kt. Seas 9 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. A Gale Warning means winds of 34 knots or greater are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ120-180245- /O.EXT.PHFO.SC.Y.0002.000000T0000Z-180117T2200Z/ /O.UPG.PHFO.GL.A.0001.180117T1600Z-180119T1600Z/ /O.NEW.PHFO.GL.W.0001.180117T2200Z-180119T1600Z/ Pailolo Channel- 332 AM HST Wed Jan 17 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL NOON HST TODAY... ...GALE WARNING IN EFFECT FROM NOON TODAY TO 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a Gale Warning, which is in effect from noon today to 6 AM HST Friday. The Gale Watch is no longer in effect. * Winds and Seas...East winds 25 to 35 kt. Seas up to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. A Gale Warning means winds of 34 knots or greater are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ124-180245- /O.EXT.PHFO.SC.Y.0001.000000T0000Z-180118T0400Z/ /O.UPG.PHFO.GL.A.0001.180117T1600Z-180119T1600Z/ /O.NEW.PHFO.GL.W.0001.180118T0400Z-180119T1600Z/ Big Island Southeast Waters- 332 AM HST Wed Jan 17 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a Gale Warning, which is in effect from 6 PM this evening to 6 AM HST Friday. The Gale Watch is no longer in effect. * Winds...Through this afternoon, northeast to east 20 to 30 kt, then increasing tonight to 25 to 35 kt. * Seas...Up to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. A Gale Warning means winds of 34 knots or greater are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ123-180245- /O.EXT.PHFO.SC.Y.0001.000000T0000Z-180118T0400Z/ /O.NEW.PHFO.GL.W.0001.180118T0400Z-180119T1600Z/ Big Island Leeward Waters- 332 AM HST Wed Jan 17 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... ...GALE WARNING IN EFFECT FROM 6 PM THIS EVENING TO 6 AM HST FRIDAY... The National Weather Service in Honolulu has issued a Gale Warning, which is in effect from 6 PM this evening to 6 AM HST Friday. * Winds...Through this afternoon, east 15 to 25 kt, then increasing tonight to 25 to 35 kt. * Seas...Up to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. A Gale Warning means winds of 34 knots or greater are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>114-116-117-122-180245- /O.CON.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel- Maui County Windward Waters-Big Island Windward Waters- 332 AM HST Wed Jan 17 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East to northeast winds 20 to 30 kt. Seas 9 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$ PHZ115-118-180245- /O.CON.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/ Oahu Leeward Waters-Maui County Leeward Waters- 332 AM HST Wed Jan 17 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East to northeast winds 20 to 30 kt. Seas up to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$ Houston
5 follow-up statements
844 WHHW70 PHFO 180127 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 327 PM HST Wed Jan 17 2018 ...STRONG TRADE WINDS AND ELEVATED...ROUGH SEAS THROUGH THURSDAY NIGHT... .Trade winds will increase through tonight, while a large northwest swell will spread down across the state. This will maintain Small Craft Advisory conditions across all Hawaiian waters. In addition, gale force winds will persist over the windier waters adjacent to the Big Island and the islands of Maui County. PHZ123-124-181430- /O.CAN.PHFO.SC.Y.0001.000000T0000Z-180118T0400Z/ /O.EXT.PHFO.GL.W.0001.180118T0127Z-180119T1600Z/ Big Island Leeward Waters-Big Island Southeast Waters- 327 PM HST Wed Jan 17 2018 ...GALE WARNING NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...Northeast winds 20 to 30 kt with gusts up to 40 kt. Seas 8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 knots or greater are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ119>121-181430- /O.CON.PHFO.GL.W.0001.000000T0000Z-180119T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- 327 PM HST Wed Jan 17 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 25 to 35 kt with gusts up to 45 kt. Seas 9 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 knots or greater are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>114-116-117-122-181430- /O.CON.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel- Maui County Windward Waters-Big Island Windward Waters- 327 PM HST Wed Jan 17 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 20 to 30 kt with gusts up to 35 kt. Seas 9 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$ PHZ115-118-181430- /O.CON.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/ Oahu Leeward Waters-Maui County Leeward Waters- 327 PM HST Wed Jan 17 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 20 to 30 kt with gusts up to 40 kt. Seas 8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$
264 WHHW70 PHFO 180802 AAA MWWHFO URGENT - MARINE WEATHER MESSAGE...UPDATED National Weather Service Honolulu HI 1002 PM HST Wed Jan 17 2018 PHZ119>121-123-124-182115- /O.CON.PHFO.GL.W.0001.000000T0000Z-180119T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 1002 PM HST Wed Jan 17 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 25 to 35 kt. Seas 10 to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 knots or greater are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>114-116-117-122-182115- /O.CON.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Kaiwi Channel- Maui County Windward Waters-Big Island Windward Waters- 1002 PM HST Wed Jan 17 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 20 to 30 kt. Seas 10 to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$ PHZ115-118-182115- /O.CON.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/ Oahu Leeward Waters-Maui County Leeward Waters- 1002 PM HST Wed Jan 17 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 20 to 30 kt. Seas 8 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$ Gibbs
270 WHHW70 PHFO 181344 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 344 AM HST Thu Jan 18 2018 PHZ119>121-123-124-190245- /O.CON.PHFO.GL.W.0001.000000T0000Z-180119T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 344 AM HST Thu Jan 18 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 25 to 35 kt. Seas 10 to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 knots or greater are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110-111-113-114-116-117-122-190245- /O.EXT.PHFO.SC.Y.0003.000000T0000Z-180120T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Big Island Windward Waters- 344 AM HST Thu Jan 18 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 PM HST FRIDAY... * Winds and Seas...East winds 20 to 30 kt. Seas 10 to 15 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$ PHZ115-118-190245- /O.CON.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/ Oahu Leeward Waters-Maui County Leeward Waters- 344 AM HST Thu Jan 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 20 to 30 kt. Seas 8 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$ PHZ112-190245- /O.CON.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/ Kauai Leeward Waters- 344 AM HST Thu Jan 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 15 to 25 kt. Seas 8 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$
535 WHHW70 PHFO 190141 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 341 PM HST Thu Jan 18 2018 PHZ119>121-123-124-191445- /O.CON.PHFO.GL.W.0001.000000T0000Z-180119T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 341 PM HST Thu Jan 18 2018 ...GALE WARNING REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 25 to 35 kt with gusts up to 45 kt tonight, lowering to 15 to 25 kt, with gusts to 35 kt Friday. Seas 8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 knots or greater are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110-111-113-114-116-117-122-191445- /O.CON.PHFO.SC.Y.0003.000000T0000Z-180120T0400Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Big Island Windward Waters- 341 PM HST Thu Jan 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST FRIDAY... * Winds and Seas...East winds 20 to 30 kt with gusts up to 35 kt. Seas 9 to 14 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$ PHZ115-118-191445- /O.CON.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/ Oahu Leeward Waters-Maui County Leeward Waters- 341 PM HST Thu Jan 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 20 to 30 kt with gusts up to 40 kt. Seas 8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$ PHZ112-191445- /O.CON.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/ Kauai Leeward Waters- 341 PM HST Thu Jan 18 2018 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * Winds and Seas...East winds 20 to 25 kt with gusts up to 35 kt. Seas 9 to 11 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$
214 WHHW70 PHFO 191323 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 323 AM HST Fri Jan 19 2018 PHZ119>121-123-124-200230- /O.CAN.PHFO.GL.W.0001.000000T0000Z-180119T1600Z/ /O.EXB.PHFO.SC.Y.0003.000000T0000Z-180120T1600Z/ Maalaea Bay-Pailolo Channel-Alenuihaha Channel- Big Island Leeward Waters-Big Island Southeast Waters- 323 AM HST Fri Jan 19 2018 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST SATURDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Honolulu has issued a Small Craft Advisory, which is in effect until 6 AM HST Saturday. The Gale Warning has been cancelled. * Winds and Seas...East winds 20 to 30 kt with gusts up to 40 kt. Seas 7 to 12 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. A Small Craft Advisory means that winds speeds of 25 to 33 knots and/or seas 10 feet or greater are expected to produce conditions hazardous to small craft. Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ115-118-191430- /O.CAN.PHFO.SC.Y.0001.000000T0000Z-180119T1600Z/ Oahu Leeward Waters-Maui County Leeward Waters- 323 AM HST Fri Jan 19 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Small Craft Advisory. Winds have lowered to below Small Craft Advisory threshold. $$ PHZ112-191430- /O.CAN.PHFO.SC.Y.0003.000000T0000Z-180119T1600Z/ Kauai Leeward Waters- 323 AM HST Fri Jan 19 2018 ...SMALL CRAFT ADVISORY IS CANCELLED... The National Weather Service in Honolulu has cancelled the Small Craft Advisory. Winds have lowered to below Small Craft Advisory threshold. $$ PHZ110-111-113-114-116-117-122-200230- /O.EXT.PHFO.SC.Y.0003.000000T0000Z-180120T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- Oahu Windward Waters-Kaiwi Channel-Maui County Windward Waters- Big Island Windward Waters- 323 AM HST Fri Jan 19 2018 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST SATURDAY... * Winds and Seas...East winds 15 to 25 kt with gusts up to 35 kt. Seas 8 to 13 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory indicates inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these hazardous conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale warning went out at Jan 16, 8:53 PM HST, 6 hours 39 minutes earlier.
Area forecast discussion, Jan 16, 8:53 PM HST, 6 hours 39 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 853 PM HST Tue Jan 16 2018 .SYNOPSIS... Trade winds will strengthen tonight and Wednesday, with windy weather continuing into Friday as a strong high passes north of the islands. The building trade winds are expected to bring an increase in windward showers, especially Thursday and Friday, with a few showers occasionally spreading leeward. A decrease in wind speeds is expected over the weekend into early next week. && .DISCUSSION... Currently at the surface, a weakening cold front is located around 160 miles north of Kauai, with a strengthening 1031 mb high centered to the north of the front, or around 1350 miles northwest of the island chain. Meanwhile, a developing area of low pressure is located around 1600 miles west of the state. Moderate northeast trade winds prevail across the island chain this evening, with the gradient expected to tighten over the next couple days as the high well northwest of the state begins to exert more of an influence on the area. Infrared satellite imagery shows partly to mostly cloudy skies in windward areas, with generally partly cloudy conditions in leeward locales. Radar imagery shows some really light showers or sprinkles moving into windward areas, with rain free conditions over leeward areas. Main short term concern over the next few days revolves around the strengthening trade winds and the need for wind headlines. Tonight, The weakening front north of Kauai will drift slowly southward and closer to the state, while the high well northwest of the islands strengthens and tracks eastward along 35N. This will allow for a steady strengthening of the trade winds as the night progresses, with the trades becoming locally breezy by daybreak Wednesday. The airmass remains very dry over and upstream of the island chain this evening, with precipitable water (PW) values less than 1 inch. Diurnal cloud top cooling should lead to an increase in stratocumulus and light showers moving into windward areas overnight, with mainly rain free conditions expected in leeward areas. Wednesday through Friday, The strong high northwest of the state will strengthen further as it shifts eastward in the vicinity of 35N over the next couple days, peaking around 1039 mb to the north of the islands Thursday morning. The high will then weaken slightly as it continues to track eastward along 35N through Friday, reaching a location near 140W early Friday evening. The trades are expected to continue to strengthen in response to the tightening pressure gradient Wednesday through Thursday, with a slight easing of the winds expected on Friday. Overall it looks like a windy period, with wind speeds reaching advisory levels at times right through Friday. The typically windier areas of Maui County and the Big Island will likely need a Wind Advisory beginning Wednesday, with much of the state possibly needing a Wind Advisory by Thursday. As for sensible weather details, the latest GFS and ECMWF runs are consistent showing the front stalling out to the north of Kauai late Wednesday and Wednesday night, then dissipating Thursday through Friday with the remaining moisture getting caught up within the trade wind flow. Regardless of whether the front reaches Kauai or not, the persistent trade winds are expected to allow the boundary layer to slowly moisten up over and upstream of the islands through the period, with low level lapse rates steepening and inversion heights lifting. The airmass won't be particularly moist however, with PW values expected to remain at or below 1.2 inches, so rainfall amounts should be held in check. Overall, these ingredients combined with increasing orographic lift due to the strong trades, should bring an increase in showers during the 2nd half of the work week. The showers are expected to be most prevalent in windward areas, but given the strength of the trades, some of these showers will reach leeward areas as well. Friday night through Tuesday, The forecast becomes a bit less clear over the weekend into early next week, with the GFS showing troughing developing over the islands, while the ECMWF maintains ridging north of the state. Given the current uncertainty, will utilize a blended forecast approach through the period, which shows a decrease in the winds statewide, but a maintenance of a light to moderate trade wind regime. As for sensible weather details, with the expectation that a gentle to moderate trade wind flow will prevail, we will keep the forecast favoring a windward/mauka focused shower regime with a few showers spilling over into leeward areas from time to time. && .AVIATION... A change in the weather is forthcoming. First of all, we are closely monitoring the leading edge of an old front currently 140 nm N of Kauai's north shore. It is moving S at 18 kt, which means at this speed, it will reach Kauai's around 10Z. Models are suggesting that it will slow down and be skirting the Kauai northern coastline by 18z Wednesday. Secondly, a large patch of low clouds embedded in the trade wind flow has descended onto the windward areas of Maui. These clouds may spread westward to neighboring Molokai in the next couple of hours, and perhaps Oahu towards daybreak Wednesday. Another large patch of low clouds is threatening the Big Island's Hamakua coast. It will likely move onshore later tonight. These clouds are mainly high based stratocumulus clouds at 45 hundred feet, as per Hana AWOS, but brief periods of MVFR ceiling are expected, favoring the windward and mountain areas. Weather radar is painting mainly light showers with these clouds so restriction to vis are not expected. Smaller, scattered patches of low clouds are also present across windward Oahu along with some light showers or sprinkles. Otherwise, fair skies ruled the rest of the area. Kauai is under fair skies now, but as noted earlier, it is being threatened by an old frontal band. No AIRMET Sierra expected through 16 UTC. Last of all, we anticipate a gradual strengthening of the trade winds for the rest of tonight and into Wednesday. AIRMET Tango for low level turb will be implemented with the 10 UTC package below 8k feet. The strengthening trades are the result of a strong surface high of 1033 mb moving nearer to the islands. The high is expected to pass 900 nm N of Kauai Wednesday afternoon. It is currently 1200 nm NW of the Garden Isle. && .MARINE... A surface high located far northwest of the state will gradually build as it moves eastward to a position north of the state on Wednesday. As a result, trade winds will strengthen across the state during the next couple of days. In addition, a new large northwest swell is forecast to spread down across the coastal waters later tonight and Wednesday. Therefore, a Small Craft Advisory (SCA) remains in effect through Thursday night for all Hawaiian waters due to strengthening winds and elevated, rough seas. In addition, the trade winds may reach gale force over the typical windier waters adjacent to the Big Island and the islands of Maui County starting Wednesday. As a result, a Gale Watch is in effect for those waters starting Wednesday morning, and continuing through Thursday night. The new northwest swell will also cause surf to build late tonight and Wednesday morning along most north and west facing shores of the smaller islands. Therefore, a High Surf Advisory (HSA) is in effect through Wednesday afternoon for north and west facing shores of Niihau, Kauai, Oahu, and Molokai, and for north facing shores of Maui. The swell will be monitored to determine if the HSA may need to be extended into Wednesday night. Elsewhere, the increasing trade winds will produce elevated, rough surf along east facing shores of most islands. This will likely require the issuance of an HSA starting late Wednesday. This large surf will likely persist along east facing shores into this weekend. The northwest swell will gradually subside from Thursday through early Saturday. A new moderate, long-period west-northwest swell is expected to fill in later this weekend, in addition to a small northwest swell. However, surf is expected to remain below the HSA criteria along north and west facing shores this weekend. See the latest "Collaborative Nearshore Swell and Wind Forecast for Oahu" (SRDHFO), which was updated earlier this afternoon, for additional details on sources of swell energy and surf. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 PM HST Wednesday for Niihau-Kauai Windward-Kauai Leeward-Waianae Coast-Oahu North Shore-Oahu Koolau-Molokai-Maui Windward West-Maui Central Valley-Windward Haleakala. Small Craft Advisory until 6 AM HST Friday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Big Island Windward Waters-Big Island Leeward Waters. Gale Watch from 6 AM HST Wednesday through late Thursday night for Maalaea Bay-Pailolo Channel-Alenuihaha Channel-Big Island Southeast Waters. Small Craft Advisory until 6 AM HST Wednesday for Maalaea Bay- Pailolo Channel-Alenuihaha Channel-Big Island Southeast Waters. && DISCUSSION...Jelsema AVIATION...Lau MARINE...Houston
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 17, 3:37 AM HST | Wind Advisory | HFO | Hawaii, Honolulu, Kauai, Kalawao | 48 hr |
| Jan 17, 8:35 AM HST | High Surf Warning | HFO | Honolulu, Kauai, Kalawao | 11 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.